Journal of Applied Probability

Infinite- and finite-buffer Markov fluid queues: a unified analysis

Nail Akar and Khosrow Sohraby

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper, we study Markov fluid queues where the net fluid rate to a single-buffer system varies with respect to the state of an underlying continuous-time Markov chain. We present a novel algorithmic approach to solve numerically for the steady-state solution of such queues. Using this approach, both infinite- and finite-buffer cases are studied. We show that the solution of the infinite-buffer case is reduced to the solution of a generalized spectral divide-and-conquer (SDC) problem applied on a certain matrix pencil. Moreover, this SDC problem does not require the individual computation of any eigenvalues and eigenvectors. Via the solution for the SDC problem, a matrix-exponential representation for the steady-state queue-length distribution is obtained. The finite-buffer case, on the other hand, requires a similar but different decomposition, the so-called additive decomposition (AD). Using the AD, we obtain a modified matrix-exponential representation for the steady-state queue-length distribution. The proposed approach for the finite-buffer case is shown not to have the numerical stability problems reported in the literature.

Article information

J. Appl. Probab. Volume 41, Number 2 (2004), 557-569.

First available in Project Euclid: 26 April 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K25: Queueing theory [See also 68M20, 90B22]
Secondary: 65C40: Computational Markov chains 65F15: Eigenvalues, eigenvectors 68M20: Performance evaluation; queueing; scheduling [See also 60K25, 90Bxx] 47A15: Invariant subspaces [See also 47A46]

Stochastic fluid model Markov fluid queue performance analysis computer network spectral divide-and-conquer problem generalized Newton iteration


Akar, Nail; Sohraby, Khosrow. Infinite- and finite-buffer Markov fluid queues: a unified analysis. J. Appl. Probab. 41 (2004), no. 2, 557--569. doi:10.1239/jap/1082999086.

Export citation


  • Akar, N. and Sohraby, K. (1997). An invariant subspace approach in M/G/1 and G/M/1 type Markov chains. Stoch. Models 13, 381--416.
  • Anick, D., Mitra, D. and Sondhi, M. M. (1982). Stochastic theory of a data handling system with multiple sources. Bell Syst. Tech. J. 61, 1871--1894.
  • Asmussen, S. (1995). Stationary distributions for fluid flow models with or without Brownian motion. Stoch. Models 11, 21--49.
  • Bai, Z. and Demmel, J. W. (1993). Design of a parallel nonsymmetric eigenroutine toolbox, Part I. In Proc. 6th SIAM Conf. Parallel Processing for Scientific Computing, Vol. 1, eds R. F. Sincovec et al., Society for Industrial and Applied Mathematics, Philadelphia, PA, pp. 391--398.
  • Bai, Z., Demmel, J. and Gu, M. (1997). Inverse free parallel spectral divide and conquer algorithms for nonsymmetric eigenproblems. Numer. Math. 76, 389--396.
  • Chan, T. F. (1987). Rank revealing $QR$ factorizations. Linear Algebra Appl. 88/89, 67--82.
  • Demmel, J. and Kågström, B. (1987). Computing stable eigendecompositions of matrix pencils. Linear Algebra Appl. 88/89, 139--186.
  • Demmel, J. and Kågström, B. (1993). The generalized Schur decomposition of an arbitrary pencil $A-\lambda B$: robust software with error bounds and applications. I. Theory and algorithms. ACM Trans. Math. Software 19, 160--174.
  • Fiedler, M. and Voos, H. (2000). New results on the numerical stability of the stochastic fluid flow model analysis. In Proc. NETWORKING 2000, Broadband Communications, High Performance Networking, and Performance of Communication Networks, Springer, Paris, pp. 446--457.
  • Gardiner, J. D. and Laub, A. J. (1986). A generalization of the matrix-sign-function solution for algebraic Riccati equations. Internat. J. Control 44, 823--832.
  • Kågström, B. and Dooren, P. V. (1992). A generalized state-space approach for the additive decomposition of a transfer matrix. J. Numer. Linear Algebra Appl. 1, 165--181.
  • Kosten, L. (1984). Stochastic theory of data-handling systems with groups of multiple sources. In Performance of Computer Communication Systems, eds H. Ruding and W. Bux, Elsevier, Amsterdam, pp. 321--331.
  • Kulkarni, V. G. (1997). Fluid models for single buffer systems. In Frontiers in Queuing: Models and Applications in Science and Engineering, ed. J. H. Dshalalow, CRC Press, Boca Raton, FL, pp. 321--338.
  • Mitra, D. (1988). Stochastic theory of a fluid model of producers and consumers coupled by a buffer. Adv. Appl. Prob. 20, 646--676.
  • Nagarajan, R., Kurose, J. F. and Towsley, D. (1991). Approximation techniques for computing packet loss in finite-buffered voice multiplexers. IEEE J. Selected Areas Commun. 9, 368--377.
  • Rogers, L. C. G. (1994). Fluid models in queueing theory and Wiener--Hopf factorization of Markov chains. Ann. App. Prob. 4, 390--413.
  • Schwartz, M. (1994). Broadband Integrated Networks. Prentice-Hall, Upper Saddle River, NJ.
  • Sun, X. and Quintana-Orti, E. S. (2004). Spectral division methods for block generalized Schur decompositions. To appear in Math. Computation.
  • Sun, X. and Quintana-Orti, E. S. (2003). The generalized Newton iteration for the matrix sign function. SIAM J. Sci. Comput. 24, 669--683.
  • Tijms, H. C. (1986). Stochastic Modelling and Analysis: A Computational Approach. John Wiley, New York.
  • Tucker, R. (1988). Accurate method for analysis of a packet speech multiplexer with limited delay. IEEE Trans. Commun. 36, 479--483.